A rare case of periodic hypokalaemic paralysis secondary to Graves’ thyrotoxicosis
C Wincup, F Wernig, S Reddy and K Wynne – Imperial Healthcare NHS Trust
A 42-year-old gentleman of Ghanaian origin presented with a one month history of worsening severe proximal myopathy. On presentation his symptoms had progressed to the extent that he was unable to mobilise from his bed. Prior to this illness he had been fit and well. Examination revealed severe proximal myopathy and a uniformly enlarged, smooth thyroid gland. There was no clinical evidence of hyperthyroidism.
Blood tests on admission showed a serum potassium level of 2.1 mmol/L, TSH <0.05 mU/L, FT3 20.3 pmol/L, FT4 35.0 pmol/L. TSH receptor antibodies were strongly positive at 24.5 u/ml. A diagnosis of thyrotoxic periodic paralysis (TPP) was made. Within three hours of commencing intravenous potassium replacement the proximal myopathy resolved entirely.
Following an overnight stay in hospital he was discharged on a combination of Carbimazole 40 mg once daily and Propanolol 40 mg tds. His serum potassium level at discharge was 4.4 nmol/L and remained normal at 6 weeks follow up without additional potassium supplementation. Following normalisation of his thyroid hormone levels he had no further episodes of paralysis.
TPP is a rare, but potentially life-threatening complication of hyperthyroidism due to a sudden intracellular shift of potassium. The electrolyte shift is most probably due to an increased activity of the sodium-potassium adenosine triphosphatase pump (Na/K-ATPase) either directly by the thyroid hormones or indirectly via adrenergic stimulation1). It appears liekly that TPP patients have a genetic predisposition to activation of the Na/K-ATPase genes2). TTP is predominantly seen in patients of Asian descent3,4). Here we present a rare example of an Afro-Caribbean man developing hypokalaemic periodic paralysis in the context of Grave’s thyrotoxicosis.
1) Chan A et al. 1991 BMJ 303:1096-1099
2) Kung A 2006 JCEM 91(7):2490-2495
3) McFadzean AJS, Yeung R 1967 BMJ 1:451-455
4) Okinaka S et al. 1957 JCEM 17:1454-1459